Indiana, 2022

Flash Flood in Indiana, September 5, 2022

September 5, 2022 · NWS PAH · 1 event in 1 county or zone

Bands of locally slow-moving thunderstorms resulted in isolated instances of flash flooding. An elongated mid-level trough and associated closed low stretched through the middle Mississippi and lower Ohio Valleys, helping to focus a stationary front across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Bands of locally slow-moving thunderstorms resulted in isolated instances of flash flooding. An elongated mid-level trough and associated closed low stretched through the middle Mississippi and lower Ohio Valleys, helping to focus a stationary front across the region. Sufficient daytime heating helped generate moderate instability in the vicinity of the front. Where the slow-moving storms were locally focused near the front, isolated excessive rainfall occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 11:47 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 5, 11:47 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1247 PM CDT Mon Sep 5 2022

.UPDATE...
Issued at 1247 PM CDT Mon Sep 5 2022

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM CDT Mon Sep 5 2022

Early morning water vapor imagery clearly shows circulations within
the mean mid level trof from southern Lake Michigan to near St.
Louis down into northeast Oklahoma. Some drier air has worked across
southeast Missouri and southwest Illinois. Convection early this
morning was on the periphery of this zone, from parts of west
Kentucky north and west into southwest Illinois just north of I-64.

For early this morning will have to keep an eye on visibilities,
as there is some patchy fog out there. Through the course of the
day, according to most HiRes guidance, this axis will pivot south,
with the axis of greatest moisture from southwest Indiana, and
southern Illinois into southeast Missouri by the end of the day.
We will carry our highest PoPs in this axis, with lower PoPs
across west Kentucky. Tonight, as some support aloft moves east
within the parent trof, the convective chances will follow suit.
With the diurnal aspect gone, there should be some decrease in
overall coverage. But the chance will exist all night.

Tuesday, lows at the surface and up to around 700mb will work
farther east, with best convective chances across our area shifting
to areas south and east of the Ohio River. Chances drop off
considerably Tuesday night. Wednesday, some diurnally enhanced
convection is expected especially east of the Mississippi River.
However, overall coverage will be more limited. Dry weather returns
Wednesday night.

Locally heavy rain will remain a possibility over the next couple of
days. However, any potential issues should be limited in coverage as
has been the case. Overall, we used a blend approach to smooth out
some of the guidance depictions. The level of uncertainty dictates
we should have less spatial and temporal details as the upper trof
maintains its influence on our weather. Daytime highs will continue
to be slightly below average. We stayed close to the NBM guidance.

.LONG TERM...(Thursday through Sunday)
Issued at 300 AM CDT Mon Sep 5 2022

For the start of the long term forecast period, the long-lived
strong ridge will continue to be located over the western half of
the country while another ridge is positioned over the Southeast
coast. The latter ridge holds as TS Earl moves northward over the
Atlantic. Between the two ridges, a trough remains over the Lower
Ohio/Mississippi River Valleys. The western ridge finally starts to
weaken late in the week as a trough deepens in the north and TS Kay
moves closer.

On Thursday, the upper low embedded in the Lower Mississippi trough,
quite likely a closed low at this point, will be well south of the
Quad State over or near Louisiana. As high pressure moves through the
Great Lakes, northeasterly winds move through the Quad State. With
reduced moisture in the area and the instability pushed further
south, Thursday has the lowest rain chances this week, in the slight
chance to low end chance range Thursday afternoon for Western
Kentucky.

On Friday, winds shift towards easterly providing better moisture
advection and increasing shower and storm chances. Models lean
towards Saturday having the best convective potential with higher
vorticity. Low pressure approaches the Great Lakes on Sunday with a
cold frontal passage. This front, and accompanying trough, may open
up the closed low and lift the energy northeastward.

For the end of the week through the weekend, storms will be
diurnally driven, with shower/thunderstorm chances highest in the
afternoon hours, and lowest overnight. Severe weather potential is
minimal, while weak winds will keep the potential for locally heavy
rainfall.

Model confidence remains higher than normal for temperatures through
Saturday, with highs in the low to mid 80s. Sunday has slightly more
uncertainty with the cold front, but leans towards cooler highs in
the upper 70s to lower 80s. Lows are forecast to be in the low to
mid 60s.

&&

.AVIATION...
Issued at 1247 PM CDT Mon Sep 5 2022

Ceilings should become VFR quickly this afternoon with the
exception of KMVN where they will lift to MVFR quickly and may
take until 00Z to lift to VFR levels. Convection will impact KMVN
and KEVV early this afternoon and then KOWB by mid to late
afternoon. KCGI and KPAH will see some scattered showers mainly
this evening. More low cloud and fog potential is advertised by
most guidance tonight. However, with a north breeze and some drier
air moving in, it may not be as bad at the northern sites.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...CN
LONG TERM....ATL
AVIATION...DRS
Hazardous weather outlook, Sep 5, 2:04 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 AM CDT Mon Sep 5 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 AM CDT Mon Sep 5 2022 /404 AM EDT Mon Sep 5 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast. Locally heavy rain is
possible. Localized flooding issues cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A daily chance of thunderstorms remains in the forecast for the
entire four state region. Thursday, a slight chance of storms is
limited to west Kentucky. Locally heavy rain will be the primary
hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 5, 12:44 PM CST, 41 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
144 PM CDT Mon Sep 5 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ007-010-014-015-018>020-
MOZ076-086-087-100-107>111-052300-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Livingston-Crittenden-Union KY-Webster-Henderson-
Daviess-McLean-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Smithland, Marion, Morganfield, Dixon,
Henderson, Owensboro, Calhoun, Perryville, Marble Hill,
Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, and Sikeston
144 PM CDT Mon Sep 5 2022 /244 PM EDT Mon Sep 5 2022/

Conditions are favorable for the development of weak, brief funnel
clouds with the isolated showers and thunderstorms developing
across southwest Indiana, southern Illinois, southeast Missouri,
and northwest Kentucky this afternoon. This type of funnel cloud
is harmless, but on rare occasions they can briefly touch down,
producing wind gusts over 50 mph. If a funnel cloud is spotted
move indoors and report your sighting to the National Weather
Service.

SP

The radar

The Evansville,IN radar (KVWX), 26 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Warrick

When
September 5, 1:25 PM CST to 3:15 PM CST
Where
Warrick County, 2.62 mi NNE of Elberfeld to 1.82 mi NNE of Elberfeld
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.205, -87.432

Water completely covered the intersection of Highways 57 and 68.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051755.